Em is frequently associated with peripheral neuropathy,which is often felt as pins and needles or electric pings,long before full blown EM makes an appearance. MANY PEOPLE DONT KNOW THESE ARE NEUROPATHY SYMPTOMS - you need to be aware they are and that certain antibiotics can make things worse.Ciprofloxacin and the like have a strong link to aggravating and potentially causing neuropathy, and as a result now must carry black box warnings.
If you have been diagnosed with peripheral neuropathy or have EM without an underlying diagnosis,please triple check with your doctor that the antibiotics prescribed are safe for you. These antibiotics are reasonably common,used in UTIor skin infection etc so check the side of any boxes you pick up for the dreaded warning. Wishing you all the best health,so you wont need these in the first place , Tizzy
Medications that have induced erythromelalgia include calcium channel-blockers (both nifedipine and verapamil), ergot derivatives such as bromocriptine, pergolide, and cyclosporine, some antibiotics - penicillans and fluoroquinolanes ie.Ciprofloxacin There may be a long period of treatment (years) with these agents before the appearance of the erythromelalgia, but also symptoms may appear in a matter of weeks. Stopping the offending medication usually leads to improvement of symptoms within weeks
I have heard. Both can happen. Some see complete remission upon stopping the offending meds and others see life long complications. I think the biggest difference lies in weather you already have the condition sometimes as Tizzy Pointed Out YOU Do NT Even Know YOU Have it If Symptoms Are mild. If the meds themselves are the cause then often condition improves or goes away entirely upon stopping the meds. Either way I would avoid these meds lime the plague particularly when there are alternatives you can take.
Hey Tizzy- sorry just saw that some of my text missing. We normally agree on stuff so I doubled checked - Opps!I was stating what the EM community are 'sold' re: medication induced remission- not necessary the truth.I had put....... rather sarcastically ;).
Yes right. As Em'ers know ,this is not always the case. We are hearing more and more reports of what could be medication - induced EM and no remission.
Cal channel blockers not generally offerered in UK. Sodium channel blockers the way forward (my favorite topic lol!).Agree with both of you .If you have neuropathy and take the Cipro. Hmmmm - often not nice . Black box warning - rather late than never!